Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 70, NWS Denver/Boulder, CO

July 19, 2000Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2000, 8:26 PM MDT for Morgan County, Washington County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 2000, 8:26 PM MDT (02:26 UTC)
Expired
Jul 19, 2000, 9:00 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 105 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3539 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 200227
SVRDEN
COC087-121-200300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
826 PM MDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO
  NORTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 900 PM MDT

* AT 826 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BRUSH...OR ABOUT 13 MILES
  SOUTHEAST OF FORT MORGAN...MOVING EAST-NORTHEAST ABOUT 25  MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...PLATNER...MIDWAY AND AKRON.

HAIL UP TO 1 INCH IN DIAMETER HAS OCCURRED WITH THIS THUNDERSTORM.
IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4024 10371 4007 10365 4013 10301 4045 10317

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM MDT, 5 hours 26 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT WED JUL 19 2000

DESPITE SOUTHEAST SURFACE WINDS OVER EASTERN PLAINS...SURFACE
DEWPOINTS HAVE DROPPED DRAMATICALLY ALONG FRONT RANGE...AVERAGING IN
THE LOWER 30S.  DEWPOINTS STILL HIGH EAST OF A FORT MORGAN TO LIMON
LINE...LOWER TO MID 50S.  SHEAR PROFILE DECENT AND FORECAST
SOUNDINGS THIS AFTERNOON AND EVENING SHOW CAPES OF AROUND 2500
JOULES.  CONVECTION DEVELOPING OVER FOOTHILLS...WILL PROBABLY BECOME
SEVERE EAST OF ABOVE MENTIONED LINE WHERE BEST SHEAR AND LOW LEVEL
MOISTURE TO BE FOUND.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT...ALTHOUGH CANNOT RULE OUT TORNADOES ESPECIALLY ALONG
SURFACE BOUNDARIES.  WILL GO WITH HIGHER POPS THOSE ZONES AND
MENTION SEVERE.  CONVECTION SHOULD LINGER OUT EAST LATE THIS
EVENING...WITH SOME LOW CLOUDS AND FOG.

ON THURSDAY...LITTLE CHANCE IN WIND PROFILE WITH LOW LEVEL EAST
SOUTHEAST FLOW AND WESTERLY ALOFT.  MODEL SOUNDINGS INDICATE UP TO
2000 JOULES DURING AFTERNOON.  EXPECT CONVECTION TO FIRST DEVELOP
OVER MOUNTAINS AND FOOTHILLS DURING AFTERNOON...THEN MOVE EASTWARD.
SHORTWAVE PROGGED TO MOVE ACROSS THE NORTHERN ZONES DURING WHICH
SHOULD HELP TO INTENSIFY CONVECTION.  EASTERN PLAINS IN DAY TWO
SEVERE...CANNOT RULE AGAINST THIS THINKING.  STILL A BIT EARLY TO
MENTION SEVERE IN ZONES FOR TOMORROW AFTERNOON.

ON FRIDAY...MOIST SOUTHEAST SURFACE FLOW PROGGED TO PERSIST OVER
EASTERN PLAINS...WITH WESTERLY FLOW ALOFT.  COULD BE ANOTHER FAIRLY
ACTIVE DAY...ALTHOUGH FORECAST SOUNDINGS INDICATE WARMING ALOFT.
THIS CAP MAY DELAY STORM DEVELOPMENT.

WINDS ALOFT THROUGH PERIOD SUFFICIENT TO KEEP STORMS MOVING...SO NOT
EXPECTING FLASH FLOODING ALONG FOOTHILLS.

FOR THE EXTENDED...UPPER LEVEL RIDGE TO REMAIN AT OR NEAR THE FOUR
CORNERS...WARMING THE AIRMASS AND EFFECTIVELY SHUNTING MONSOON-TYPE
MOISTURE.  HOWEVER...MODELS INDICATE SEVERAL MOIST SURGES TO MOVE
ACROSS EASTERN COLORADO.  EXPECT CHANCE OF AFTERNOON THUNDERSTORMS
THROUGH THE PERIOD...MAINLY FOOTHILLS AND PLAINS.  D-L

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:21 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld24 min
Jul 19, 7:45 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jul 20, 2:42 PM MDTTornado WarningBOUWeld48 min
Jul 20, 3:16 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert44 min
Jul 20, 3:28 PM MDTTornado WarningBOUWeld47 min
Jul 20, 3:54 PM MDTSevere Thunderstorm WarningBOUWashington51 min
Jul 20, 4:05 PM MDTTornado WarningBOUMorgan, Weld40 min
Jul 20, 4:08 PM MDTSevere Thunderstorm WarningBOUArapahoe, Washington52 min
Jul 20, 4:32 PM MDTSevere Thunderstorm WarningBOUWashington43 min
Jul 20, 4:39 PM MDTTornado WarningBOUMorgan51 min
Jul 20, 4:51 PM MDTTornado WarningBOUWashington24 min
Jul 20, 4:54 PM MDTSevere Thunderstorm WarningBOUAdams51 min
Jul 20, 5:05 PM MDTSevere Thunderstorm WarningBOUMorgan40 min
Jul 20, 5:16 PM MDTTornado WarningBOUWashington29 min
Jul 20, 5:18 PM MDTTornado WarningBOUAdams, Morgan42 min
Jul 20, 5:44 PM MDTTornado WarningBOUAdams, Arapahoe, Washington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.